Alert archive / Colorado / Wind Advisories in 2020

Wind Advisory 3, NWS Grand Junction, CO

May 20, 20204 counties in Colorado

NWS Grand Junction, CO issued this wind advisory at May 20, 2020, 3:45 AM MDT for 4 counties in Colorado. It took effect at May 20, 2020, 10:00 AM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 20, 2020, 3:45 AM MDT (09:45 UTC)
In effect from
May 20, 2020, 10:00 AM MDT
Expired
May 20, 2020, 7:00 PM MDT
In force
9 hr
Issued by
NWS Grand Junction, CO

Counties Garfield County, CO, Moffat County, CO, Rio Blanco County, CO, Routt County, CO

The radar

The Grand Junction radar (KGJX), 128 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 9.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2020-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2020-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
4240 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

013 
WWUS75 KGJT 200945
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service Grand Junction CO
345 AM MDT Wed May 20 2020

COZ001-002-202200-
/O.NEW.KGJT.WI.Y.0003.200520T1600Z-200521T0100Z/
Lower Yampa River Basin-Central Yampa River Basin-
Including the cities of Rangely, Dinosaur, Craig, Hayden, 
and Meeker
345 AM MDT Wed May 20 2020

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM MDT
THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Lower Yampa River Basin and Central Yampa River Basin.

* WHEN...From 10 AM this morning to 7 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

People, especially those with respiratory illnesses, heart
disease, the elderly, and children are recommended to stay
indoors and avoid prolonged outdoor exercise or heavy exertion
due to wind-blown dust.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/gjt
2 follow-up statements
902 
WWUS75 KGJT 202005
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service Grand Junction CO
205 PM MDT Wed May 20 2020

COZ001-002-210100-
/O.CON.KGJT.WI.Y.0003.000000T0000Z-200521T0100Z/
Lower Yampa River Basin-Central Yampa River Basin-
Including the cities of Rangely, Dinosaur, Craig, Hayden, 
and Meeker
205 PM MDT Wed May 20 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Lower Yampa River Basin and Central Yampa River Basin.

* WHEN...Through 7 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

People, especially those with respiratory illnesses, heart
disease, the elderly, and children are recommended to stay
indoors and avoid prolonged outdoor exercise or heavy exertion
due to wind-blown dust.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/gjt
043 
WWUS75 KGJT 210052
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service Grand Junction CO
652 PM MDT Wed May 20 2020

COZ001-002-210200-
/O.EXP.KGJT.WI.Y.0003.000000T0000Z-200521T0100Z/
Lower Yampa River Basin-Central Yampa River Basin-
Including the cities of Rangely, Dinosaur, Craig, Hayden, 
and Meeker
652 PM MDT Wed May 20 2020

...WIND ADVISORY WILL EXPIRE AT 7 PM MDT THIS EVENING...

Though breezy conditions will continue for the next hour or so,
wind gusts are not expected to reach Advisory criteria. Therefore,
the Wind Advisory will be allowed to expire at 7 PM.

$$

For more information from the National Weather Service visit
https://weather.gov/gjt

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this wind advisory went out at May 20, 12:00 AM MDT, 3 hours 45 minutes earlier.

Area forecast discussion, May 20, 12:00 AM MDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1200 AM MDT Wed May 20 2020

.UPDATE...
Issued at 1200 AM MDT Wed May 20 2020

Critical fire weather conditions have subsided in response to
decreased wind and rising relative humidity. There the Red Flag
Warning which was in effect until midnight has been allowed to
expire. Critical fire weather conditions will redevelop again
today and therefore, a Red Flag Warning goes into effect at noon
and will continue through 8 PM MDT this evening.

UPDATE Issued at 853 PM MDT Tue May 19 2020

Winds have begun to subside over much of the western slope this
evening as the sun has set. While a few occasional gusts over 40
mph will be possible in the higher terrain through the night, most
valley locations will see winds continue to diminish over the next
few hours. The Wind Advisory will be allowed to expire at 9pm
MDT.

&&

.SHORT TERM...(Tonight through Wednesday night)
Issued at 226 PM MDT Tue May 19 2020

As anticipated, gusty winds have materialized across the entire
CWA with most sites reporting gusts of 35 to 45 mph. A few spots
have reported gusts higher than that. This is all due to the low
pressure system to our west and a strong jet streak aloft. Deep
mixing has tapped into the stronger winds aloft while the surface
pressure gradient has aided in getting those winds going. Added
remaining zones along the I-70 corridor to the wind advisory as
they've been gusting pretty well over the last few hours. The
remainder of the day will see continued gusty winds and maybe a
quick, passing shower over the San Juans and Continental Divide.
Looks like just enough midlevel moisture creeped in from the south
to allow some clouds to form. Radar and satellite shows this
convection and, granted, it's very weak but a quick shower can't
be ruled out. The atmosphere will decouple overnight and allow
winds to subside later this evening only to pick up again
tomorrow.

By daybreak Wednesday, the center of the low pressure will be
over northern UT/southern ID which keeps that tight gradient over
us for another day. Winds don't look to be as strong as we're
seeing today but they'll still be noticeably gusty. As the low
pressure drifts eastward, some energy rotating around the low may
allow some convection to fire in the afternoon over the eastern
Uintas and Utah portion of the Bookcliffs. If convection does
fire, coverage will be minimal and with dry conditions still in
place, not much precip will reach the ground, if any. Gusty winds,
dry conditions, critical fuels...yup...the fire weather watch has
been upgraded to a Red Flag Warning with this afternoon's
package.

.LONG TERM...(Thursday through Tuesday)
Issued at 226 PM MDT Tue May 19 2020

The latest model runs were consistent with one another despite
some subtle intensity differences in the upper-level low over
California. Q-vectors and the surface model suggests a modest RH
signature (~55- 65%) signaling some moisture, perhaps a shower
and/or thunderstorm that could develop on Thursday favoring
northeastern Utah, northwestern CO, and the higher elevations.

Thursday into Friday...As the upper-level low moves away from the
CWA, cooler and moist air from the Pacific will move in on Thursday
resulting in some cloud coverage. Shortwave troughs will develop off
the Uinta's resulting in moderate to strong winds as the pressure
gradient tightens. Model soundings show large temperature and dew
point spreads at the surface suggesting dry air conditions which
will support the potential for critical fire weather concerns on
Friday.

Saturday into Sunday...A new upper-level low moves into the CWA on
Saturday morning providing some cloud cover and the chance for some
showers. However, current model trends differ on the placement of
showers so the highest concentrations are yet unknown. RH models
do favor the east central Utah and northwest Colorado area with
winds coming from the west. The winds will not be as strong
compared to earlier in the forecast period however, still
supporting some critical fire weather concern. A modest upper-
level ridge will drive the upper-level low away from the CWA as it
intensifies through Sunday and provide much needed relief.

Monday into Tuesday...Model trends do show the upper-level ridge
intensifying into Tuesday resulting in warmer temperatures and
lighter winds from the northwest. However, this far out in the
forecast period might allow some deviations resulting with either
stronger winds or an increase in cloud coverage.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1045 PM MDT Tue May 19 2020

Breezy conditions will persist overnight with gusts to 30 knots
possible. Southwest flow increases once again after 15Z Wednesday
as a Pacific trough lifts across the region. All TAF terminals can
expect to see wind gusts of 25 to 35 knots through Wednesday
evening. Otherwise, widespread VFR conditions will persist through
the TAF period with passing clouds, though CIGS will remain above
ILS breakpoints.

&&

.FIRE WEATHER...
Issued at 1200 AM MDT Wed May 20 2020

Models continue to keep dry conditions in the forecast for
Wednesday and though temperatures do drop some, gusty winds are
expected which will keep Red Flag conditions possible. Coverage
will not be as widespread as we saw today since the winds will be
lighter but enough of the fire zones will be affected to warrant
the watches to be upgraded to Red Flag Warnings. These are now in
effect from noon through 8PM tomorrow.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Red Flag Warning from noon to 8 PM MDT Wednesday for
     COZ203-205-207-290>295.

UT...Red Flag Warning from noon to 8 PM MDT Wednesday for UTZ490.

&&

UPDATE...NL
SHORT TERM...TGR
LONG TERM...JPK
AVIATION...MMS
FIRE WEATHER...TGJT
Hazardous weather outlook, May 19, 4:42 AM MDT, 23 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
442 AM MDT Tue May 19 2020

COZ001>014-017>023-UTZ022>025-027>029-201045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
442 AM MDT Tue May 19 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Expect critical fire weather conditions across portions of
western Colorado and east-central Utah. A Red Flag Warning is in
effect from 11 AM this morning through midnight tonight. Wind
gusts from 40 to 50 mph are possible this afternoon through early
this evening for southeast Utah and much of western Colorado. In
addition, isolated dry thunderstorms are possible over the high
country along the Continental Divide.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Elevated fire danger is again possible across portions of western
Colorado and eastern Utah on Wednesday and possibly again on
Friday. A Fire Weather Watch is in effect from noon to 8 PM MDT
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report excessive wind or any observed
wind related damage to the National Weather Service in Grand
Junction.

Nearby

Wind Advisories in Colorado, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.